Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 13, NWS Newport/Morehead City, NC

August 27, 1998Beaufort County, Craven County, Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Aug 27, 1998, 10:31 AM EDT for Beaufort County, Craven County, Pitt County, North Carolina. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 1998, 10:31 AM EDT (14:31 UTC)
Expired
Aug 27, 1998, 5:30 PM EDT
In force
7 hr
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

Counties Beaufort County, NC, Craven County, NC, Pitt County, NC

The radar

The Morehead City radar (KMHX), 72 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.5 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-307 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 271432
FFWMHX
NCC013-049-061-103-133-137-147-272130-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1031 AM EDT THU AUG 27 1998

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* FLOOD WARNING FOR...
  BEAUFORT COUNTY
  CRAVEN COUNTY
  JONES COUNTY
  DUPLIN COUNTY
  PAMLICO COUNTY
  ONSLOW COUNTY
  PITT COUNTY

* UNTIL 530 PM EDT

* RAINFALL AMOUNTS OF 4 TO 8 INCHES WITH LOCAL AMOUNTS OF OVER 10
  INCHES FELL ACROSS A LARGE PART OF EASTERN NORTH CAROLINA LAST
  NIGHT. ADDITIONAL HEAVY RAIN IS LIKELY ALONG THE COAST MAINLY
  EAST OF NEW BERN TO PLYMOUTH LINE. MANY ROADS ACROSS THE REGION
  ARE FLOODED AND IMPASSABLE...SMALL STREAMS AND CREEKS ARE ALSO
  RUNNING AT OR ABOVE BANKFULL. WITH THE GROUND SATURATED AND SOME
  ADDITIONAL RAINFALL LIKELY FLOODING WILL CONTINUE TO BE A PROBLEM
  INTO THE AFTERNOON HOURS.


DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.


RF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 9:40 AM EDT, 51 minutes earlier.

Area forecast discussion, Aug 27, 9:40 AM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
940 AM EDT THU AUG 27 1998

CENTER OF BONNIE LOCATED NEAR EWN ATTM. INDICATIONS ARE THAT
NHC WILL DOWNGRADE TO TROPICAL STORM AT NEXT ADVISORY. CMAN/BUOY
OBS SHOW GUSTS TO TROPICAL STORM FORCE CONTINUE ESPECIALLY ALONG
THE OUTER BANKS. WILL OBVIOUSLY NEED TO RESTRUCTURE CWF FOLLOWING
10 AM CONFERENCE CALL. BASED ON SFC OBS AND WEAKENING TREND OF
BONNIE...EXPECT WE CAN DROP THE INLAND HIGH WIND WARNING. NOW...THE
BIGGER CONCERN IS FLOODING. WE ARE CURRENTLY REQUESTING REPORTS TO
ASSESS THE NEED FOR FLASH FLOOD WARNINGS IN THE CWA. FINALLY...TORNADO
THREAT APPEARS TO BE CONFINED TO THE NORTHERN CWA AS STRONGER
BANDS MOVE ASHORE THERE.

.MHX...HURRICANE WARNING COAST AND SOUNDS.
       FF WATCH
       INLAND HIGH WIND WARNING COASTAL PLAINS.

COLLINS

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 10:31 AM EDTFlash Flood WarningMHXDuplin, Jones, Onslow7 hr
Aug 27, 10:31 AM EDTFlash Flood WarningMHXPamlico7 hr

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.